Co-medication and potential drug interactions among patients with epilepsy.

Affiliation

Dept. of Neurology, Jagiellonian University Medical College, Krakow, Poland. Electronic address: [Email]

Abstract

OBJECTIVE : This study aimed to analyze the extent of co-medication and to assess potential interactions between antiepileptic drugs (AEDs) and other drugs among patients with epilepsy.
METHODS : We studied 663 consecutive patients with epilepsy seen in tertiary outpatient clinic. Data on epilepsy and current treatment with AED(s) were collected from structured interview and medical records. Other medications used regularly were classified according to the Anatomical Therapeutic Chemical classification system. Possible drug interactions between AEDs and other drugs were analyzed with the use of IBM Micromedex® database.
RESULTS : Studied sample included 395 women; 54.5% of subjects were on monotherapy. Enzyme-inducing AED(s) were used by 127 patients (19.2%). Among 265 patients who used medications other than AEDs (40.0% of all subjects), potential major and moderate interactions between AEDs and other drugs were found in 80 patients (30.1%). Most prevalent major interactions included: ethinylestradiol/estradiol - valproate/oxcarbazepine/carbamazepine, sertraline-carbamazepine, and simvastatin-carbamazepine. A total number of currently used medications (OR = 1.26 [1.07-1.48] per one additional medication; p = 0.005) and the use of enzyme-inducing AEDs (OR = 2.78 [1.51-5.12]; p < 0.001) were independent predictors of interactions between AEDs and other drugs.
CONCLUSIONS : Co-medication is common (40%) among patients with epilepsy. Potential major or moderate interactions between AED(s) and other drugs are noted in 30.1% of patients exposed to at least one medication other than AED (12.1% of the entire cohort). The risk of potential interactions increases with the number of medications used chronically and with the use of hepatic enzyme-inducing AEDs.

Keywords

Antiepileptic drug,Co-medication,Drug interaction,Epilepsy,